Pennsylvania Patient Safety Organization Releases Staggering Report of Prescription Errors

According to a report released earlier this month by the Pennsylvania Patient Safety Authority, more than 800 patient medication errors were reported to the agency over a six-month period. According to the report, errors were most likely to occur during the transcribing and administration phases, and occurred the least often during the dispensing and prescribing phases. syringe2.jpg

Of the 813 reported events, these errors occurred within the following time periods:

  • 353 (43%) administration phase
  • 311 (38%) transcribing phase
  • 98 (12%) prescribing phase
  • 42 (5%) dispensing phase
  • The three most common medication errors involved: Insulin, Heparin, and Vancomycin (an antibiotic). For those incidents involving a single known medication, almost a third of them were associated with such high-alert medications.

    There were many factors involved in the errors. For example, in one case, two separate patients had been prescribed the same medication, but in different doses. The error occurred when the doses were switched.

    Another contributing factor was identified as inadequate procedures for verifying the identity of the correct patient, such as with identification bracelets.

    Among the reported errors submitted, these were associated with the following:

  • 26% (214) medical-surgical units
  • 22% (180) pharmacy
  • 10% (80) emergency department
  • 3% (25) involved pediatric patients
  • Despite the various errors, the report stated that none of the incidents resulted in patient harm. While three incidents required temporary intervention, none resulted in prolonged harm or injury.

    It is important to keep two things in mind while processing the results of this report. First of all, these are the reported errors. What that means is that there were likely many more errors, which were either undetected or otherwise went unreported for whatever reason. Studies repeatedly show that medication errors are incredibly common. Therefore, the actual incidence of errors in each of these cases is likely much higher.

    Secondly, while in this case there was no significant harm to the patients, that does not mean that such harm does not occur. In fact, in the blog post published here June 3, we reported the significant harm suffered by a woman who took the incorrect prescription medication. Medication errors can be incredibly harmful, and have long lasting effects. In fact, in some cases they may even lead to death.

    If you or a loved one has been injured or killed as a result of a medication error or pharmacy misfill, contact the experienced attorneys at Lebowitz & Mzhen, LLC. Our knowledgeable pharmacy error and misfill attorneys have a successful track record in representing victims of medication errors in Maryland who have been harmed by taking the wrong medications. If you or a loved one has been injured as a result of taking the improper medication, contact us today through our website to schedule your free initial consultation in order to discuss your case. We will fight to secure a settlement or judgment that compensates you for medical bills, pain and suffering, physical therapy, and all related costs or damages you may have incurred. You can reach us through our website, or by calling (800) 654-1949.

    More Blog Posts:

    Electronic Health Records Create New Opportunities for Prescription Errors, Pharmacy Error Injury Lawyer Blog, published June 10, 2013
    “Check Your Pills” Essay Tells of Woman’s Personal Debilitating Pharmacy Error Injury, Pharmacy Error Injury Lawyer Blog, published June 3, 2013

    Contact Information